Alert archive / Virginia / Special Weather Statements in 2009

Special Weather Statement, NWS Blacksburg, VA

June 19, 2009Cumberland County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 19, 2009, 8:49 PM EDT for Cumberland County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 8:49 PM EDT (00:49 UTC)
Expired
Jun 19, 2009, 9:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA

County Cumberland County, VA

The radar

The Norfolk radar (KAKQ), 137 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 200049
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT FRI JUN 19 2009

VAZ047-200130-
BUCKINGHAM VA-
849 PM EDT FRI JUN 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCKINGHAM 
COUNTY...

AT 848 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORK UNION...
MOVING SOUTH AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR NEW CANTON AROUND 855 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3763 7825 3757 7829 3757 7830 3774 7837
      3774 7836 3772 7831 3772 7828 3769 7824

$$

EXPERIMENTAL

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 7:38 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 19, 7:38 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT FRI JUN 19 2009

.SYNOPSIS...
A WARM FRONT EXTENDS ACROSS THE OHIO VALLEY AND INTO NORTHERN
VIRGINIA...AND WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS
OVERNIGHT...WITH STORMS TRACKING SOUTHEAST ALONG THE FRONT AND
INTO THE MID ATLANTIC REGION. A COLD FRONT WILL THEN MOVE QUICKLY
THROUGH THE REGION BY SATURDAY EVENING. HIGH PRESSURE WILL BUILD
INTO THE AREA BEGINNING SUNDAY WITH A COOLER NORTHEAST FLOW.

&&

.NEAR TERM /THROUGH SATURDAY/...
CURRENTLY OUR AREA REMAINS BETWEEN TWO PIECES OF ENERGY...ONE
PUSHING OFF THE VA COAST...AND THE NEXT SPILLING INTO OH/WRN PA.
DESPITE STRONG INSTABILITY...WITH SBCAPES 3000-4000 J/KG...LAPS
SOUNDINGS SHOW A CAP IN PLACE OVER MUCH OF THE AREA...AND A STRONG
NW FLOW ALOFT IS SHEARING OUT ANY CU DEVELOPMENT. WV LOOP AND
SOUNDINGS ALSO INDICATING LACK OF MOISTURE. THEREFORE...HAVE
LOWERED POPS ACROSS THE AREA...CONFINING THEM TO THE NORTH AND
EAST INTO THE EVENING...AS REMNANTS OF OUTFLOW BOUNDARIES FROM
CONVECTION NORTH OF CHARLOTTESVILLE MAY TRIGGER SOMETHING...AS
WELL AS US LOSING THE CAP.

WE REMAIN ON THE EASTERN EDGE OF THE UPPER RIDGE...AND WITH A
STRONG SHORT WAVE MOVG INTO THE RIDGE AS WELL...I EXPECT MORE
MCS/S TO DEVELOP. MODELS HAVE HAD A HARD TIME WITH
TIMING/PLACEMENT OF THESE CONVECTIVE SYSTEMS. I HAVE LEANED TOWARD
THE NAM MOS GUIDANCE...AND BRING IN HIGHER POPS LATE
TONIGHT/TOWARD MORNING IN THE NRN CWA. FOR SATURDAY...THE STRONG
SHORT WAVE MOVG OVER THE RIDGE BRING A COLD FRONT THROUGH THE
REGION BY SAT EVENING. SHOULD BE PLENTY OF INSTABILITY FOR
SHOWER/TSTMS...BUT ALSO A STRONG WEST WIND WHICH WILL TEND TO
INHIBIT TSTMS EAST OF THE MTNS. SO FAR...MODELS DO NOT HAVE MUCH
PRECIP WITH THIS FRONT FOR OUR AREA. I HAVE HIGH CHC POPS IN THE
MTNS...AND TAPER OFF TO LOW CHC OR SLIGHT IN THE FOOTHILLS AND
PIEDMONT AREAS.

AS FOR TEMPS...WILL BE A MILD NIGHT WITH A STRENGTHENING WEST WIND
AND SOME CLOUDS. I HAVE GONE HIGHER THAN GUIDANCE FOR HIGHS SAT-
ESPECIALLY IN THE EAST WITH A DOWNSLOPE WEST WIND. HAVE ALSO
LOWERED DEWPOINTS- WILL BE HOTTER BUT A LITTLE LESS HUMID SATURDAY
IN THE EAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WITH A RIDGE ALONG THE GULF AND A DISTURBANCE RIDING ACROSS THE NEW
ENGLAND REGION...SCATTERED CONVECTION IS POSSIBLE ACROSS MOST OF THE
AREA. WITH THE AREA STILL BEING IN THE RING OF FIRE AND NORTHWEST
FLOW...ANY CONVECTION SATURDAY EVENING WILL BE ACROSS THE MOUNTAINS.
HOWEVER...OUTFLOW BOUNDARIES AND LINGERING INSTABILITIES COULD ALLOW
A STRAY STRONGER STORM TO MOVE EAST OF THE BLUE RIDGE. CONVECTION
SHOULD WANE WITH LOSE OF HEATING THROUGH THE OVERNIGHT HOURS. ON
SUNDAY...THE NEW ENGLAND DISTURBANCE DEVELOPS INTO AN OCCLUDED LOW
OFF THE MID ATLANTIC COAST. THE BULK OFF THE CONVECTION SHOULD BE
OFF THE COAST AND AROUND THIS LOW PRESSURE WITH MORE STABLE AIR
WRAPPING AROUND THE WESTERN SIDE. WITH MORE STABLE AIR ENTRAINING
INTO THE REGION AND THE CWA IS IN A SUBSIDENCE ZONE...SHOWER CHANCES
ARE VERY LOW. HOWEVER...THE ATMOSPHERE WILL STILL HAVE A FAIR AMOUNT
OF MOISTURE AND WITH A NORTHERLY FLOW...A STRAY SHOWER COULD POSSIBLY
FORM IN THE AFTERNOON. THE BEST CHANCES FOR RAIN IN THE AREA MAY
JUST BE NORTHERLY SLOPES OF THE BLUE RIDGE AT 30 PERCENT.

TEMPERATURES WILL REMAIN QUITE MUGGY AND ABOVE NORMAL SATURDAY
NIGHT. WITH MORE AREAL COVERAGE AND THICKER CLOUDS EXPECTED ON
SUNDAY...TEMPERATURES WILL FALL BACK TO NEAR NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
BLOCKING PATTERN TO PERSIST MOST OF NEXT WEEK WITH HIGH PRESSURE
CENTERED OVER THE CENTRAL US AND OCCLUDED LOW OFF THE MID ATLANTIC
REGION. ANY WOBBLING AND RETROGRADING OF EITHER OF THESE TWO
SYSTEMS TO THE WEST WILL BRING AN INCREASE CHANCE FOR SHOWERS INTO
THE AREA. MOVEMENT TO THE EAST WILL DECREASE CHANCES FOR RAIN BUT
WILL BRING MORE HEAT AND HUMIDITY INTO THE REGION. SINCE WE ARE IN
BETWEEN SYSTEMS...SMALL IMPULSES COULD ALSO BRING RAIN CHANCES INTO
THE AREA BUT TIMING WILL BE DIFFICULT TO PIN POINT AT THIS TIME.
EITHER WAY...WILL KEEP LOW POPS IN THE FORECAST AND GENERALLY FOLLOW
HPC 20-30 POPS. BY THE END OF THE WEEK...PATTERN MAY BE MORE
PROGRESSIVE WITH A COLD FRONT SWEEPING THROUGH THE REGION.
HOWEVER...THE RIDGE OVER THE CENTRAL US IS STRONG AND WE MAY BE
STUCK IN THIS PATTERN FOR AWHILE.

WILL CONTINUE TO KEEP TEMPERATURES AROUND NORMAL THROUGH WEDNESDAY.
IF PROGRESSIVE PATTERN DOES DEVELOP...TEMPERATURES WILL GO ABOVE
NORMAL THURSDAY AND FRIDAY BY 3-5F.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD. HOWEVER...LOOKING
AT SOME SHOWERS/POSSIBLE STORMS ENCROACHING ON LWB THIS EVENING
WHICH SHOULD BRING A PERIOD OF MVFR VSBYS. THIS SHOWER ACTIVITY
MAY MAKE IT TO ROA AROUND 06Z...BUT KEPT THE TAF VFR..WITH VCTS.
ONCE THIS SMALLER MCS PUSHES EAST...THERE SHOULD BE A BREAK OF
ABOUT 3-6 HOURS. DURING THIS TIME...THOSE AREAS THAT CAN CLEAR
ENOUGH AND HAD RAIN WILL SEE FOG DEVELOP. ATTM...JUST LEANING ON
IFR FOG AT LWB...WITH MVFR FOG AT LYH/DAN. THE NEXT THUNDERSTORM
COMPLEX LOOKS TO ARRIVE IN THE SE WV AREA BY LATE MORNING. BY
THEN...MOST LOCATIONS SHOULD BE BACK TO VFR CONDITIONS.
ATTM...APPEARS TRACK OF SYSTEM WILL FAVOR LWB/BLF/ROA GETTING
AFFECTED. FOR NOW...KEEPING CONDITIONS AT LOW END VFR TO HIGH END
MVFR...AND KEPT CB/VCTS IN THE TAF. POTENTIAL EXISTS AS ALWAYS FOR
LOWER CIGS/VSBYS IN HEAVY DOWNPOURS...SO CHECK LATER TAF
ISSUANCES/AIRMETS/SIGMETS FOR MORE.

THE SHOWERS AND STORMS WILL BE A HINDRANCE ON MOST TAF SITES INTO
THE AFTERNOON...AND WILL AT LEAST HAVE VCSH AND CB AT
LYH/DAN...BUT KEEP IT VFR.

CONVECTIVE THREAT WILL PERSIST UNTIL A COLD FRONTAL PASSAGE
SATURDAY NIGHT. THE PASSAGE OF THE FRONT LATE SATURDAY SHOULD
BRING A TRANSITION IN THE WEATHER SUNDAY. VFR CONDITIONS SUNDAY
WILL CONTINUE INTO THE FIRST OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/WP
Hazardous weather outlook, Jun 19, 6:46 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT FRI JUN 19 2009

VAZ007-009>014-018>020-022>024-034-035-047-WVZ042>045-202300-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
646 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT
WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY
PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT
WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY
PRODUCE ISOLATED FLASH FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SATURDAY.

NCZ001>006-018>020-VAZ015>017-032-033-043>046-058-059-202300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE-
646 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT
WOULD BE HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY
PRODUCE ISOLATED FLASH FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

In the hours before

Special weather statement, Jun 19, 8:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT FRI JUN 19 2009

VAZ047-200130-
BUCKINGHAM VA-
849 PM EDT FRI JUN 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCKINGHAM
COUNTY...

AT 848 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORK UNION...
MOVING SOUTH AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEW CANTON AROUND 855 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3763 7825 3757 7829 3757 7830 3774 7837
      3774 7836 3772 7831 3772 7828 3769 7824

EXPERIMENTAL

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:09 PM EDTTornado WarningRNKBuckingham36 min
Jun 20, 4:59 PM EDTSpecial Weather StatementRNKSmyth31 min
Jun 20, 2:32 PM EDTSevere Thunderstorm WarningRNKAshe, Wilkes33 min
Jun 20, 3:46 PM EDTSpecial Weather StatementRNKWatauga44 min
Jun 20, 4:28 PM EDTSpecial Weather StatementRNKWatauga32 min

Nearby

Special Weather Statements in Virginia, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.